Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 265, NWS Nashville, TN

September 20, 2002Robertson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Sep 20, 2002, 3:10 PM CDT for Robertson County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2002, 3:10 PM CDT (20:10 UTC)
Expired
Sep 20, 2002, 3:45 PM CDT
In force
35 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Robertson County, TN

The radar

The Nashville radar (KOHX), 42 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 12:10 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

797 
WUUS54 KOHX 202010
SVRBNA
TNC147-202045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
310 PM CDT FRI SEP 20 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROBERTSON COUNTY IN TENNESSEE

* UNTIL 345 PM CDT

* AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF CEDAR HILL...OR 11     
  MILES WEST OF SPRINGFIELD...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CROSS PLAINS AROUND 325 PM CDT   
  ORLINDA AROUND 330 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

$$

LAT...LON 3655 8710 3640 8700 3670 8623 3692 8638

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:00 PM CDT, 10 minutes earlier.

Area forecast discussion, Sep 20, 3:00 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
300 PM CDT FRI SEP 20 2002

MAIN BATCH OF SHOWERS AND STORMS MOVING FROM WEST INTO MID TN THIS
AFTERNOON. COLD FRONT ALREADY IN FAR WEST TN. MODELS VARY SOMEWHAT
WITH PROGRESS OF FRONT THROUGH THE MID STATE TONIGHT. WITH SUPPORT
FROM LATEST RUC AND MESOETA...WILL LEAN TOWARD FASTER AVN.
REGARDLESS OF TIMING...MODELS SUGGEST BAND OF RAIN WILL BECOME
THINNER AND WEAKEN A BIT AS IT MOVES ACROSS THE MID STATE. STILL
SOME THREAT FOR SEVERE...BUT WITH LOSS OF HEATING THIS EVENING...DO
NOT BELIEVE THREAT IS WIDESPREAD. LOCALLY HEAVY RAINFALL WILL
OCCUR.

RAIN SHOULD END FOR OUR FAR WESTERN ZONES SUCH AS DOVER AND CAMDEN
BY 800 PM OR SO. MOST RAIN WILL END FOR NASHVILLE AND VICINITY
BEFORE MIDNIGHT. PLATEAU ZONES STILL EXPECTED TO HAVE BRUNT OF RAIN
FROM LATE EVENING INTO EARLY MORNING HOURS.

BASED ON AVN MODEL...NO POPS WILL BE CARRIED FOR MOST OF MID TN
SATURDAY. PLATEAU GROUP WILL HAVE A CHANCE. WILL LEAN WITH MORE
AGGRESSIVE AVN AND BRING DECREASING CLOUDS OVER MID TN. MODEL
DIFFERENCES CONTINUE INTO SUNDAY. NGM WANTS TO BRING MOISTURE BACK
INTO MID TN AND GENERATES QPF AS ANOTHER SHORTWAVE AND FRONT
APPROACHES. WILL GO WITH DRIER AVN MODEL BASED ON IDEA THAT DEEP
MOISTURE WILL STAY TO OUR SOUTHEAST AND WEAK FRONT WILL BRING JUST A
PERIOD OF CLOUDINESS.

REST OF FORECAST WILL REMAIN DRY WITH RELATIVELY COOLER AND LESS
HUMID PATTERN. FUTURE OF TROPICAL MOISTURE STILL IN QUESTION FOR
EXTENDED PERIOD.

CCF TEMPERATURE NUMBERS WILL BE CLOSE TO MOS.

.BNA...NONE.
SH

In the hours before

Special weather statement, Sep 20, 11:30 AM CDT, 3 hours 40 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-211030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1130 AM CDT FRI SEP 20 2002

AT MIDDAY...A COLD FRONT WAS LOCATED ALONG THE MISSISSIPPI RIVER AND
WILL CONTINUE TO MOVE EASTWARD CROSSING MIDDLE TENNESSEE LATE THIS
EVENING THROUGH SATURDAY MORNING.  AS THIS COLD FRONT MOVES
EASTWARD...MOISTURE...AVAILABLE POTENTIAL ENERGY AND WIND SHEAR WILL
CONTINUE TO ALLOW FAVORABLE CONDITIONS FOR THUNDERSTORM ACTIVITY
LATE THIS AFTERNOON AND EVENING. THERE IS A THREAT THAT SOME
THUNDERSTORMS MAY BECOME SEVERE...PRODUCING DAMAGING WIND AND HAIL.
ATMOSPHERIC CONDITIONS COULD ALLOW FOR THE DEVELOPMENT OF ISOLATED
SUPERCELL THUNDERSTORMS. THUS...ISOLATED TORNADOES CANNOT BE RULED
OUT.

IN ADDITION TO THE THREAT OF SEVERE WEATHER...ABUNDANT ATMOSPHERIC
MOISTURE WILL CAUSE LOCALLY HEAVY RAINFALL ACROSS MIDDLE TENNESSEE.

ACTIVATION OF EMERGENCY MANAGERS AND SPOTTERS MAY BECOME NECESSARY
FOR THIS AFTERNOON AND EVENING. STAY TUNED TO YOUR LOCAL NOAA
WEATHER RADIO...NEWS MEDIA...RADIO AND INTERNET SOURCES FOR THE
LATEST WEATHER INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

SH/MED

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 2:55 PM CDTSevere Thunderstorm WarningOHXMontgomery50 min
Sep 20, 6:18 PM CDTSevere Thunderstorm WarningOHXRutherford27 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.